Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Wichita, KS

July 9, 2019Ellsworth County, Lincoln County, Rice County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 9, 2019, 2:21 AM CDT for Ellsworth County, Lincoln County, Rice County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2019, 2:21 AM CDT (07:21 UTC)
Expired
Jul 9, 2019, 3:00 AM CDT
In force
39 min
Issued by
NWS Wichita, KS

Counties Ellsworth County, KS, Lincoln County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 142 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS83 KICT 090721
SPSICT

Special Weather Statement
National Weather Service Wichita KS
221 AM CDT Tue Jul 9 2019
 
KSZ033-048-050-090800-
Ellsworth KS-Rice KS-Lincoln KS-
221 AM CDT Tue Jul 9 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Lincoln County in central Kansas...

* Until 300 AM CDT.

* At 220 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Hunter to near Ellinwood...and moving east at
  45 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be 
  possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Wilson, Kanopolis, Lincoln, Little
  River, Chase, Holyrood, Sylvan Grove, Bushton, Geneseo, Beverly,
  Alden, Lorraine, Raymond, Barnard, Frederick, Ash Grove and
  Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 9793 3818 9792 3817 9847 3922 9849
TIME...MOT...LOC 0721Z 285DEG 38KT 3920 9837 3835 9864 

$$

METZGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:43 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 8, 11:43 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CDT Mon Jul 8 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 314 PM CDT Mon Jul 8 2019

Tonight:
Anticipate ongoing high precipitation storms will dwindle this
evening with loss of heating. Still appears probable that storms
rolling off High Plains will move into central KS sometime around
or just after midnight, given favorable upper support. Anticipate
storms will hold together overnight given the upper diffluent and
departing jet streak. The unknown is the southern extent of the
storms towards daybreak, which would be further removed from
upper support, but into a more moisture rich environment. Quick
peek at 1800 UTC SPC HRRR looks to be in the ballpark both the
rest of this afternoon and tonight.

Tuesday:
Think some showers/storms will probably be ongoing in the morning
across Flint Hills and into southeast KS. It is possible
precipitation might end in the morning, but thinking middle level
warm air advection and MCV would keep it festering. It is not
inconceivable that precipitation could linger/expand back across
central KS in the morning with middle level warm air advection.
With additional heating in the afternoon and plenty of moisture,
think storms will either develop or increase in the afternoon,
aided by outflow from morning storms.

Tues night-Thursday:
Front will likely push through sometime Tuesday night or
Wednesday, with a fair amount of slop on timing between various
models. Odds likely favor slower arrival if storms are less
organized Tuesday night. Kept small chances going in southeast KS
Tuesday night ahead of front. Drier air supposedly filters in
during the day Wednesday. Still not entirely convinced that
Wednesday will be completely dry - thinking slower frontal passage
is more likely, but consensus dictated a dry forecast on
Wednesday. Expansive surface high pressure will cover the area
later Wednesday through Thursday.

.LONG TERM...(Friday through Monday)
Issued at 314 PM CDT Mon Jul 8 2019

Weak return flow develops on Friday, with a slow increase in low
level moisture. Rising upper heights also signals an increase in
temperatures. There is an outside chance of isolated storms Sunday
afternoon in southeast KS and then again Monday, but chances were
too low to include at this point. Of note, ECMWF still shows
remnants of tropical system approaching area late Monday. -Howerton

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1138 PM CDT Mon Jul 8 2019

Aviation concern will be overnight storms.

Line of storms has been steadily pushing east out of western KS
over the last several hours with this trend expected to continue
overnight. They should reach KRSL-KGBD around 07z and KSLN around
08z with the main threat 40 to 50 mph winds and heavy rain. Will
keep thunder out of Wichita for now but will throw some VCTS in at
KHUT. This activity should be out of the forecast area a couple
hours prior to sunrise, leaving VFR conditions in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  93  74  92 /  20  10  10  10
Hutchinson      71  93  72  91 /  30  10  10  10
Newton          71  92  72  90 /  30  20  10  10
ElDorado        72  91  73  90 /  20  20  20  10
Winfield-KWLD   72  91  73  92 /  20  10  20  10
Russell         66  94  68  89 /  70  10  10   0
Great Bend      67  93  69  90 /  50  10  10   0
Salina          70  93  71  90 /  60  20  10  10
McPherson       70  92  71  90 /  40  20  10  10
Coffeyville     73  91  74  94 /  40  20  30  10
Chanute         72  90  74  92 /  30  30  20  10
Iola            72  90  74  92 /  30  30  20  10
Parsons-KPPF    73  90  74  93 /  30  20  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...RBL
Hazardous weather outlook, Jul 8, 10:47 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1047 PM CDT Mon Jul 8 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1047 PM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms over western Kansas are expected to move into central Kansas
around midnight then turn southeast later in the night. There is a
good chance that some of these storms will be strong, and a few may
be severe. Flood producing torrential rain is the greatest threat.
The threat for severe storms with winds around 60 mph is highest
west of a line from Salina to Great Bend. 50 to 60 mph winds are
possible elsewhere overnight.

Flooding continues across eastern Saline county due to recent heavy
rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated storms are forecast Tuesday and Tuesday night. Flood
producing heavy rain is the main threat, along with 40-50 mph winds.

Heat indices of 100 to 105 are forecast across south central and
southeast Kansas both Tuesday and Wednesday afternoon, and in
central Kansas Friday and Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

In the hours before

Special weather statement, Jul 9, 1:39 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
139 AM CDT Tue Jul 9 2019

KSZ032-090730-
Russell KS-
139 AM CDT Tue Jul 9 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 230 AM CDT.

* At 137 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from Natoma to near Pfeifer...and moving northeast at 70
  mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 9904 3913 9848 3870 9850 3870 9904
TIME...MOT...LOC 0638Z 247DEG 62KT 3917 9901 3873 9919

METZGER
Special weather statement, Jul 9, 1:54 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
154 AM CDT Tue Jul 9 2019

KSZ047-090745-
Barton KS-
154 AM CDT Tue Jul 9 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 245 AM CDT.

* At 152 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Otis...
  moving east at 45 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
  Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
  Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3870 9903 3870 9848 3826 9848 3826 9903
TIME...MOT...LOC 0654Z 288DEG 40KT 3852 9911

METZGER
Special weather statement, Jul 9, 2:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
221 AM CDT Tue Jul 9 2019

KSZ033-048-050-090800-
Ellsworth KS-Rice KS-Lincoln KS-
221 AM CDT Tue Jul 9 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Rice County in central Kansas...
  Lincoln County in central Kansas...

* Until 300 AM CDT.

* At 220 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Hunter to near Ellinwood...and moving east at
  45 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with these storms.

* Locations impacted include...
  Lyons, Ellsworth, Sterling, Wilson, Kanopolis, Lincoln, Little
  River, Chase, Holyrood, Sylvan Grove, Bushton, Geneseo, Beverly,
  Alden, Lorraine, Raymond, Barnard, Frederick, Ash Grove and
  Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 9793 3818 9792 3817 9847 3922 9849
TIME...MOT...LOC 0721Z 285DEG 38KT 3920 9837 3835 9864

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:39 AM CDTSpecial Weather StatementICTRussell51 min
Jul 9, 1:54 AM CDTSpecial Weather StatementICTBarton51 min
Jul 9, 3:11 AM CDTSpecial Weather StatementICTEllsworth, Harvey, McPherson, Reno, Rice, Saline64 min
Jul 9, 4:09 AM CDTSpecial Weather StatementICTHarvey, McPherson, Marion66 min
Jul 9, 4:40 AM CDTSpecial Weather StatementICTEllsworth65 min
Jul 9, 4:56 AM CDTSpecial Weather StatementICTButler, Chase64 min
Jul 9, 4:24 PM CDTHeat AdvisoryICTChautauqua, Cowley, Elk, Labette, Montgomery, Neosho and 2 more26 hr

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.